Secondary Logo

Journal Logo

Correspondence

Are transdermal opioids contraindicated in patients at risk of suicide?

Ruan, Xiulu; Labrie-Brown, Carmen; Kaye, Alan David

Author Information
European Journal of Anaesthesiology: January 2017 - Volume 34 - Issue 1 - p 39-40
doi: 10.1097/EJA.0000000000000482
  • Free

Editor,

We read with interest the recently published case report by Oppliger and colleagues1 entitled ‘Are transdermal opioids contraindicated in patients at risk of suicide?’ They described a hospitalised patient with chronic pain and psychiatric co-morbidities, who presumably committed suicide by ingesting a 25 μg h−1 Durogesic matrix patch. Oppliger et al. believe that their report serves as a grim reminder to clinicians to appreciate the vast amount of fentanyl in transdermal patches and include the risk of suicide by altered absorption (e.g. oral ingestion) in their risk/benefit analysis when prescribing transdermal opioid patches.1

We agree with Oppliger et al. that fentanyl patches are widely prescribed for patients with chronic pain, yet the hidden risk of abuse, misuse and fatal overdose are under-recognised, especially in patients with psychiatric co-morbidities. The package insert of the fentanyl patch states clearly that this drug is contraindicated in patients who are opioid non-tolerant. Unfortunately, many clinicians have not paid as much attention as they should to this warning.2 In a study using data from the Veterans Health Administration in the United States, it was found that out of 18 887 opioid-naïve patients, 4802 were started on the fentanyl patch, representing 25% of those who were initiated with long-acting opioids.2 One of the major reasons for inappropriate opioid prescribing is the lack of training in pain medicine or addiction medicine. US medical students receive a median 7 h of pain education and Canadian medical students receive a median of 13 h, in contrast to the median 75 h received by veterinarian school students in the United States.3

However, on critical review of the case report, it is unclear whether the patient had been on a fentanyl patch or other opioid prior to her admission. If she had been opioid naïve (this information is not available from the case report) at the time of her admission, starting her on a fentanyl patch would have been inappropriate, let alone the issue that the patient was admitted to the hospital ward related to a suicide attempt.

Opioid non-tolerant patients may suffer fatal consequences if the drug is prescribed inappropriately, even with therapeutic intent.4 Oppliger et al.1 reported that the post-mortem cardiac blood concentration of 25 ng ml−1 in their case presentation was well above the therapeutic range of 0.3 to 10 ng ml−1.

Indeed, it is well known that tolerance to the effects of fentanyl does develop and may be substantial.4 Liappas et al.5 described a 36-year-old female with non-malignant chronic pain, who resorted to placing transdermal fentanyl patches in her mouth for pain control, claiming this route provided faster and more effective pain relief than application to the skin. Eventually, she was using ten 25 μg h−1 patches/day in this manner over a 15-month period and reported only slight fatigue and somnolence after use.5 Bleeker6 reported a similar case of a 58-year-old female with neuropathic pain on a transdermal fentanyl dose of 3400 μg h−1 (34 100 μg h−1 patches).6 When she was admitted to the hospital for inadequate pain relief, a plasma fentanyl concentration of 178 ng ml−1 was recorded on admission. In this regard, it is obvious that the concept of a ‘toxic’ or ‘lethal’ dose or an arbitrary drug level has little validity, although occasionally quoted, and should be avoided.4

In patients with chronic non-cancer pain with suicidal risk, opioid therapy is considered a relative contraindication.7 As Oppliger et al. alluded, both depression and chronic pain are independent risk factors for suicide. Cheatle8 has suggested comorbid conditions that pose risks for suicide, especially depression, are prevalent in people with chronic pain and that the true numbers of failed attempts and successful suicides are largely unknown and may never be determined. He believes that risk factors for suicidal ideation are so high in this population that it must be assumed that some proportion of those who die of drug overdoses might have intended to end their lives, not just temporarily relieve their pain.8 Cheatle further suggested that during the acute suicidal phase, aggressive treatment, including pharmacotherapy targeting both depression and sleep, should be initiated. Psychotherapy involving family members should be included. If the patient requires on-going opioid therapy, opioid should be prescribed judiciously in small amounts and dispensed daily by a trustworthy family member.8

We believe this case report by Oppliger et al. truly heightens the potentially fatal interaction of chronic pain, psychiatric comorbidities and high total doses of fentanyl available in even low-rate transdermal patches. Clinicians can never be too vigilant about potentially high total doses of fentanyl available in even low-rate transdermal patches, emphasised by Oppliger et al., and should practise extreme caution when prescribing them to patients with chronic pain and associated co-morbid conditions.

Acknowledgements relating to this article

Assistance with the letter: none.

Financial support and sponsorship: none.

Conflicts of interest: none.

References

1. Oppliger M, Mauermann E, Ruppen W. Are transdermal opioids contraindicated in patients at risk of suicide? An underappreciated problem. Eur J Anaesthesiol 2016; 33:604–605.
2. Ruan X, Wu J, Kaye AD. Prescription opioid duration of action and the risk of unintentional overdose. JAMA Intern Med 2015; 175:1582–1583.
3. Mezei L, Murinson BB. Team JHPCD. Pain education in North American medical schools. J Pain 2011; 12:1199–1208.
4. Palmer RB. Fentanyl in postmortem forensic toxicology. Clin Toxicol 2010; 48:771–784.
5. Liappas IA, Dimopoulos NP, Mellos E, et al. Oral transmucosal abuse of transdermal fentanyl. J Psychopharmacol 2004; 18:277–280.
6. Bleeker CP, Bremer RC, Dongelmans DA, et al. Inefficacy of high-dose transdermal fentanyl in a patient with neuropathic pain, a case report. Eur J Pain 2001; 5:325–329.
7. Department of Veterans Affairs, Department of Defense, USA. VA/DoD clinical practice guideline for management of opioid therapy for chronic pain. Version 2, 2010. http://www.va.gov/painmanagement/docs/cpg_opioidtherapy_fulltext.pdf. [Accessed 3 May 2016].
8. Cheatle MD. Depression, chronic pain, and suicide by overdose: on the edge. Pain Med 2011; 12 (s2):S43–S48.
© 2017 European Society of Anaesthesiology